Tendon Rupture and Antibiotics
You know the warning labels that come with the antibiotics you’ve been prescribed over the years? You should read them. And so should your doctor.
Unfortunately, many patients and physicians are unaware of the potentially devastating side effects of antibiotics. Indeed, antibiotics such as fluoroquinolones link to cases of tendon rupture.
Fluoroquinolones are broad-spectrum antibiotics that are routinely used for respiratory infections, urinary tract infections, and skin infections. The most common fluoroquinolones are Cipro, Levaquin, and Avelox.
Antibiotics and Tendon Ruptures
Under normal circumstances, tendon ruptures are rare. They usually occur spontaneously as a result of sports injuries. Studies estimate an annual rate of 6 to 37 cases per 100,000 people. However, reports show that the likelihood of a rupture increases by three to four times that rate with the use of fluoroquinolones. Additionally these ruptures have been reported with little or no inciting event.
Fluoroquinolones can cause tears or ruptures in the Achilles, shoulder, hand, patella, or quadriceps tendon. The Achilles tendon seems to be the most vulnerable to injury during weight-bearing activities, such as walking or running. But it is important to note that use of these antibiotics may also weaken tendons and set you up for ruptures down the road. Moreover, tendon pain, swelling, or inflammation (tendonitis) can lead to degenerative changes in the tendon, or tendinosis, which may cause a rupture—even one year after discontinuing the antibiotic.
We do not completely understand the link between fluoroquinolones and tendinopathy and tendon rupture yet. In fact, researchers believe the drugs’ toxic effects somehow alter the structure and biomechanical properties of the connective tissue.
Risk Factors for Tendon Rupture
People over 60 years old are at a greater risk of developing tendon disorders with the use of this class of drugs. In addition, other contributing factors include, but are not limited to, corticosteroid use, chronic renal disease, diabetes, rheumatoid arthritis, and other musculoskeletal disorders.
In 1995, the Food and Drug Administration (FDA) updated the warning label for this class of antibiotics to include a warning about tendinopathy and tendon rupture. The label recommended that patients discontinue taking the drug and refrain from exercise at the first sign of tendon pain or inflammation.
This red flag, however, did not do enough to bring awareness to the problem. Reports of tendon injuries associated with fluoroquinolones continued. So, in 2006, Public Citizen, a Washington, D.C.-based watchdog group, and Illinois Attorney General Lisa Madigan petitioned the FDA for a more prominent boxed warning about these tendon risks.
A boxed warning, sometimes referred to as a black-box warning, is the strongest warning issued by the FDA. It signifies that medical studies show a significant risk of serious or life-threatening side effects.
Besides the black-box warning, the petition also requested that the FDA require a medication guide for patients and a letter from the manufacturers to the doctors detailing the tendon risks.
In 2008, the FDA finally agreed to require boxed warnings and a medication guide for patients. But they did not require the drug makers to include a letter to doctors detailing the risks.
Despite the black-box warning, many practitioners are still unaware of these adverse effects and continue to prescribe fluoroquinolones without determining whether the patient is at risk of developing tendinopathy or rupture.
Hence, patients who are over 60 or have other risk factors listed on the warning label should consult with their healthcare provider about being prescribed a non-fluoroquinolone antimicrobial drug. But I think we need to go one step further. For athletes and exercise enthusiasts, this class of antibiotics should also be considered off limits.
Tendinopathy and tendon rupture are serious and debilitating. It takes the average person months, or even a year, to recover from a complete rupture that requires surgical repair. For athletes, a rupture can be a career-ending injury. Consequently, it is not worth the risk, especially considering there are alternative treatment options.
In conclusion, the link between fluoroquinolones and tendon disorders has been known for nearly 20 years. But awareness remains an issue. It is up to you to ask about the risks and read the warning labels. If your doctor prescribes fluoroquinolones, like Cipro, ask for an alternative!
Greene, B. (2002, December). Physical Therapist Management of Fluoroquinolone-Induced Achilles Tendinopathy. Journal of American Physical Therapy Association. Retrieved December 19, 2013, from http://ptjournal.apta.org/content/82/12/1224.full
Kim, G. et al. (2010, April). The Risk of Fluoroquinolone-induced Tendinopathy and Tendon Rupture. The Journal of Clinical and Aesthetic Dermatology, 3(4); 49–54.
Landers, S. (2008, July 28). FDA requires black-box warnings for fluorquinolones. American Medical News. Retrieved December 19, 2013, from http://www.amednews.com/article/20080728/health/307289979/7/
Miller, K. (2013, August 27). Some Antibiotics Linked to Serious Nerve Damage. WebMD. Retrieved December 19, 2013, from http://www.webmd.com/brain/news/20130826/fda-strengthens-fluoroquinolone-warning
Postmarket Drug Safety Information (2008) U.S. Food and Drug Administration. Retrieved December 19, 2013, from http://www.fda.gov/drugs/drugsafety/postmarketdrugsafetyinformatio…
Original article – http://www.strengthsensei.com/tendon-rupture-antiobiotics/